Pennsylvania, 2005

Flooding in Pennsylvania, January 6, 2005

January 6, 2005 · NWS CTP · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 6, 3:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 6, 3:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 AM EST THU JAN 6 2005

.AVIATION...
MVFR TO IFR CONDS WILL PREVAIL THRU THE MORNING HOURS...WITH PRECIP
TYPE THE BIGGEST CONCERN. WIDESPREAD FZRA CURRENTLY HAPPENING ACROSS
MOST SITES EXCEPT FOR PLAIN RAIN AT KMDT...AND A MIXED BAG AT KBFD.
AS LOW LEVEL TEMPERATURES SLOWLY WARM THROUGHOUT THE MORNING...A
GRADUAL CHANGEOVER TO ALL RAIN WILL OCCUR FROM SOUTH TO NORTH.
TRANSITION TO ALL LIQUID PRECIP SHOULD OCCUR BETWEEN 10Z-12Z AT
KAOO/KJST...12Z-14Z AT KUNV/KIPT...AND 15Z-17Z AT KBFD. WILL ALSO
KEEP MENTION OF LLWS IN UNTIL AFTN...WHEN SFC WINDS FINALLY SHIFT TO
THE WEST AND INCREASE. SFC LOW PRES OVER THE OHIO VALLEY WILL
CONTINUE TO MOVE NE...AND WILL MOVE INTO WRN NY DURING THE AFTN.
CONDS WILL GRADUALLY IMPROVE TO MVFR FROM SW TO NE THIS AFTN AS THE
SFC LOW MOVES AWAY AND STEADY PRECIP ENDS. WINDS WILL BE GUSTY FROM
MID AFTN THRU THE EVENING...WITH GUSTS OF 25-35 KTS. CONDS TO
IMPROVE TO VFR ACROSS KMDT/KIPT/KUNV/KAOO BY EVENING...WITH WESTERLY
FLOW ADVECTING DRIER AIR INTO THE REGION. LINGERING MVFR ACROSS
USUAL POST-FRONTAL SITES KBFD/KJST.

&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
FIRST...MAJOR WINTER STORM OF THE SEASON SO FAR ACROSS CENTRAL PENN.
WARM CONVEYOR BELT...AND THE NOSE OF A SWRLY 55 KT 850 MB JET WILL
CONTINUE TO SUPPLY ABUNDANT MOISTURE AND LIFT FOR STEADY PRECIP
THROUGH THE MID MORNING HOURS TODAY. TEMPS ALOFT HAVE JUMPED SEVERAL
DEG LEADING TO A CHANGEOVER TO FREEZING RAIN FOR ALL AREAS SOUTH OF
INTERSTATE 80. RADAR BRIGHT BAND AND SFC OBS SHOW A MIXED BAG OF
PRECIP BETWEEN I-80 AND STATE ROUTE 6...WITH ALL SNOW NEAR THE NEW
YORK BORDER.

HEAVY ICE ACCUMULATION OF AROUND 0.5 OCCUR ACROSS THE MUCH OF THE
CENTRAL RIDGE/VALLEY REGION...AND MIDDLE SUSQ VALLEY WITH SLIGHTLY
LESSER AMOUNTS ACROSS THE LAUREL HIGHLANDS WHERE PRECIP RATES HAVE
BEEN LOWER.

NEAR SFC TEMPS LOOK ON TRACK TO WARM TO JUST ABOVE FREEZING ACROSS
THE CENTRAL ZONES BY 14Z...WITH TEMPS HOVERING AT OR JUST BELOW 32F
UNTIL 17Z OR 18Z ACROSS THE FAR NE ZONES (NEAR MANSFIELD AND
LAPORTE). OCCLUDED/COLD FRONT WILL CROSS THE STATE LATE TODAY/THIS
EVENING...FOLLOWED BY STRONG COLD ADVECTION AND A STIFF WEST WIND
AVERAGING 15 TO 25 MPH FOR MUCH OF THE EVENING/OVERNIGHT HOURS.
GUSTS OF 30 TO 35 MPH WILL BE COMMON ACROSS THE HIGHER TERRAIN
TONIGHT...PARTICULARLY THE LAUREL HIGHLANDS.

UPPER BYLR TEMPS BECOME SUFFICIENTLY COLD FOR SCATTERED LAKE EFFECT
SNOW SHOWERS ACROSS THE NRN AND WESTERN MTNS TONIGHT...BUT A LOW
SUBSIDENCE INVERSION AND A FAIR AMOUNT OF SHEAR LATER TONIGHT WILL
KEEP ANY ACCUMULATIONS MINIMAL (PERHAPS AS MUCH AS 1-2 THOUGH
ACROSS NW WARREN COUNTY).

850 MB TEMPS MODERATE QUICKLY ON FRIDAY WITH PARTLY SUNNY SKIES
(MSTLY SUNNY FOR SEVERAL HOURS ACROSS THE SE) FOLLOWED BY THICKENING
HIGH CLOUDS SPREADING IN FROM THE WEST LATE IN THE DAY.

BIG MODEL DIFFERENCES (ETA/GFS) FOR THE NEXT SHORT WAVE/SFC LOW
APPROACHING FROM THE SW FRIDAY NIGHT. GFS SUGGESTS A MUCH WETTER AND
SOMEWHAT COLDER ATMOS THAN THE ETA...WHICH KEEPS THE BULK OF ITS QPF
NEAR AND JUST SOUTH OF THE MASON/DIXON LINE. LEANED TOWARD A BLEND
OF BOTH (SOLELY FOLLOWING THE GFS WOULD LEAD TO MUCH HIGHER POPS
ACROSS THE NORTH WITH A FEW INCHES OF SNOW LIKELY).
STILL...FOLLOWING THE SREFS WE PRODUCE AN INCH OR TWO OF SNOW ACROSS
PARTS OF CENTRAL PENN LATE FRIDAY NIGHT/SAT MORNING.

RIDGE OF HIGH PRESSURE BUILDS ACROSS THE REGION FOR LATER SATURDAY
THROUGH SUNDAY WITH PARTLY CLOUDY SKIES AND TEMPS ABOUT 10 DEG F
ABOVE NORMAL.

&&

.LONG TERM (MONDAY THROUGH WEDNESDAY)...
MADE A FEW MINOR CHANGES TO THE GOING FORECAST...MAINLY TO ADJUST
TEMPS UP BASED ON 00Z GUIDANCE. SW FLOW ALOFT WILL CONTINUE MILD
TEMPS...BUT INCREASING MOISTURE AND PERIODIC WAVES MOVING THRU WILL
LEAD TO A CHANCE OF RAIN EACH DAY FROM MON THRU WED. TEMPS LOOK TO
REMAIN WELL ABOVE AVERAGE THRU MUCH OF NEXT WEEK...WITH VERY LOW
PROBS FOR ANY FROZEN PRECIP...EVEN IN NORTHERN PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR ZONES PAZ004>006-010>012-017>019-
     024>028-033>035-037-041-042-045-046-049>053-058 UNTIL 10 AM EST.
  ...WINTER WEATHER ADVISORY FOR ZONES PAZ036-056-057-059-063>066
    UNTIL 10 AM EST.
&&

AVIATION/LONG TERM...JPV
SHORT TERM...LAMBERT
Hazardous weather outlook, Jan 6, 5:51 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 AM EST THU JAN 6 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071049-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
551 AM EST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

...A WINTER STORM WARNING IS IN EFFECT UNTIL 10 AM TODAY FOR ALL OF
CENTRAL AND NORTHERN PENNSYLVANIA...INCLUDING THE LAUREL HIGHLANDS...

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 AM TODAY FOR THE
LOWER SUSQUEHANNA RIVER VALLEY...

LOW PRESSURE OVER SOUTHERN OHIO WILL MOVE NORTHEAST TODAY...AND
CONTINUE TO PRODUCE FREEZING RAIN THROUGH MUCH OF THIS MORNING ACROSS
ALL OF CENTRAL AND NORTHERN PENNSYLVANIA.

HEAVY...DAMAGING ICE ACCUMULATION HAS ALREADY OCCURRED ACROSS CENTRAL
PENNSYLVANIA...ESPECIALLY WITHIN ABOUT 30 MILES TO THE NORTH AND
SOUTH OF INTERSTATE 80. ADDITIONAL ICE ACCUMULATION OF UP TO ONE
QUARTER OF AN INCH WILL OCCUR THROUGH 10 AM...POSSIBLY ENDING AS LATE
AS 1 OR 2 PM ACROSS THE MOUNTAINS NORTH AND NORTHEAST OF
WILLIAMSPORT.

TOTAL SNOW THAT HAS FALLEN FROM THIS STORM RANGES ANYWHERE FROM ABOUT
4 INCHES ACROSS THE MOUNTAINS JUST NORTH OF CLEARFIELD...LOCK HAVEN
AND WILLIAMSPORT...TO BETWEEN 10 AND 12 INCHES ALONG THE PENNSYLVANIA
...NEW YORK STATE BORDER.

OVER ONE INCH OF RAIN THAT HAS FALLEN ACROSS MUCH OF CENTRAL
PENNSYLVANIA WILL CAUSE SIGNIFICANT RISES ON AREA STREAMS...BUT ONLY
MINOR FLOODING OF SMALL STREAMS AND PONDING IN URBAN AREAS SHOULD
OCCUR.

EXTREME CAUTION IS ADVISED ACROSS AREAS RECEIVING HEAVY ICING...SINCE
BROKEN TREES AND BRANCHES COULD BLOCK ROADS AND EVEN CAUSE INJURY IF
THEY FALL ON A VEHICLE OR PEDESTRIAN. NEVER APPROACH DOWNED
ELECTRICAL LINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

ANOTHER FAST MOVING STORM WILL APPROACH FROM THE SOUTHWEST FRIDAY
NIGHT...LEADING TO A FEW PERIODS OF MIXED PRECIPITATION OR WET
SNOW...ESPECIALLY ACROSS THE SOUTHERN TIER COUNTIES OF PENNSYLVANIA.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS PLEASE RELAY (VIA THE TELEPHONE OR INTERNET) REPORTS OF SNOW
OR ICE ACCUMULATION...AND ANY DAMAGE NOTED IN TERMS OF DOWNED
BRANCHES...TREES OR POWER LINES TO THE NATIONAL WEATHER SERVICE.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Blair

When
January 6, 8:00 AM EST to 6:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -75.683

Heavy rain, along with melting snow and ice caused flooding throughout Blair and Huntingdon Counties beginning during the morning of January 6th. Numerous roads were closed throughout both counties due to the flooding. Flood waters receded during the early evening.

Flood, Huntingdon

When
January 6, 8:00 AM EST to 6:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435766, 5435767.